Antineoplastics

Various toxicities and lack of efficacy: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 47-year-old woman developed differentiation syndrome and exhibited lack of efficacy during treatment with tretinoin and arsenic-trioxide for suspected acute promyelocytic leukaemia (APL). Additionally, she developed pulmonary infection, septic-shock, metabolic-acidosis and heart failure during treatment with idarubicin, cytarabine or omacetaxine-mepesuccinate [routes not stated; not all durations of treatments to reactions onsets stated].

    The woman, who had skin ecchymosis and vaginal bleeding, was admitted to the hospital in China on 27 April 2018. On 28 April 2018, a bone marrow (BM) smear showed hypercellularity, with 96.5% abnormal promyelocytic granulocytes. Based on immunohistochemistry and clinical investigation, initial diagnosis of acute promyelocytic leukaemia (APL) was made (later diagnosed as acute myeloid leukaemia with classic morphologic features and immunophenotype of APL). Hence, from 30 April 2018, she started receiving treatment with tretinoin [All-trans retinoic acid] 20mg twice a day and arsenic-trioxide [ATO] 10 mg/day. After 14 days of treatment, she developed chest tightness, dyspnoea, systemic oedema and pleural effusion, consistent with differentiation syndrome. Differentiation syndrome was attributed to tretinoin and arsenic trioxide. Subsequent chest computed tomography (CT) revealed pleural effusion on both sides. A colour doppler ultrasound showed pleural effusion at a depth of 6.03cm. Her WBC count and coagulation abnormality did not improve with tretinoin and arsenic-trioxide treatment. Additionally, her fluorescence quantitative PCR test revealed mutations in several genes including Wilms' tumor (WT)1-exon 7, WT1-exon 9, IDH2, TET2, ASXL1, TP53 mutations and NUP98–RARG fusion gene, but PML–RARA fusion transcript was negative. Therefore, she was considered to have acute myeloid leukaemia with classic morphologic features and immunophenotype of APL.

    Therefore, the woman's tretinoin and arsenic-trioxide were discontinued. She subsequently started receiving treatment with diuretics detumescence and ventilator assisted respiratory therapy. On 14 May 2018, the second BM smear showed 95.5% abnormal promyelocytic granulocytes, with an occasional Auer body in the form of an Auer bundle; the peroxidase staining positive rate was 100%, indicating no remission of the disease. Hence, it was concluded that her disease is resistant to tretinoin and arsenic-trioxide therapy. Therefore, from 19 May 2018, her treatment was changed to IA regimen comprising idarubicin 10 mg/m2 for 3 days and cytarabine 150 mg/day for 7 days as induction therapy. On 7 days from the initiation of therapy, she developed a severe pulmonary infection, which was attributed to IA regimen. She was treated with unspecified antibacterials for 2 weeks until the infection was gradually controlled. However, WBC and platelet counts remained low, and a third BM smear showed 10.5% blasts.

    Hence, from 7 Jul 2018, the woman started receiving HIAG regimen comprising omacetaxine-mepesuccinate [homoharringtonine] 2 mg/day for 7 days, idarubicin 5 mg/day for 4 days, cytarabine 40 mg/day for 14 days as reinduction chemotherapy along with unspecified granulocyte colony-stimulating factor. On 4 August 2018, the BM smear test was performed which showed 0.5% blasts, indicating complete remission of the disease. From 13 August 2018, she started receiving consolidation therapy with HIAG regimen. During the BM suppression period following chemotherapy, she developed a severe pulmonary infection, septic shock, metabolic acidosis, heart failure and other serious complications, which were attributed to HIAG regimen. Then, she was admitted to the intensive care unit for emergency treatment. She recovered after 1 month. From 19 September 2018, she was treated with half-dose CAG regimen comprising aclarubicin hydrochloride [aclarubicin], cytarabine and unspecified granulocyte colony-stimulating factor followed by HA regimen comprising omacetaxine-mepesuccinate and cytarabine as consolidation chemotherapy with complete remission of the disease.

    Reference

    1. Tao S, et al. Acute myeloid leukemia with nup98-rarg gene fusion similar to acute promyelocytic leukemia: Case report and literature review. OncoTargets and Therapy 13: 10559-10566, 2020. Available from: URL: http://doi.org/10.2147/OTT.S273172

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Antineoplastics. Reactions Weekly 1840, 48 (2021). https://doi.org/10.1007/s40278-021-90191-1

    Download citation